Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Clinical Challenges

Gemcitabine-Associated Thrombotic Thrombocytopenic Purpura and Hemolytic Uremic Syndrome

Jeanne Held-Warmkessel
ONF 2014, 41(5), 551-553 DOI: 10.1188/14.ONF.551-553

A patient being treated for metastatic adenocarcinoma of the pancreas presents to the clinic for a routine appointment. A complete blood count reveals hemoglobin of 6.5 g/dl and a platelet count of 30,000 K/mm3 thought to be from the last of many doses of gemcitabine. On assessment, the only complaint was fatigue with no evidence of bleeding or other abnormal physical findings other than pallor. Past medical history includes hypertension managed with three antihypertensive agents. Additional laboratory tests reveal elevated blood urea nitrogen (69 mg/dl), creatinine (2.76 mg/dl), and lactic dehydrogenase (LDH), was well as indirect bilirubin (2.1 mg/dl). The patient is admitted and transfused with packed red blood cells (pRBCs). The next day, the platelet count drops to 9,000 K/mm3 and the hemoglobin increases, appropriately, to 8.9 g/dl. Urinalysis is positive for hemoglobin (+ 3). The peripheral blood smear is positive for schistocytes (fragmented RBCs). A pheresis catheter is placed after the patient was evaluated by a hematologist and a nephrologist. A presumptive diagnosis of thrombotic thrombocytopenic purpura (TTP) with hemolytic uremic syndrome (HUS) was made.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or